Iowa, 2011

Flooding in Iowa, July 1 to 31, 2011

July 1 to 31, 2011 · NWS OAX · 5 events in 5 counties and zones

A record rain event in May in eastern Montana combined with other storms in April and May plus early spring snow melt and brought record high water to the Missouri River chain of reservoirs. 8 million acre feet, and in July of 10 million acre feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.2 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A record rain event in May in eastern Montana combined with other storms in April and May plus early spring snow melt and brought record high water to the Missouri River chain of reservoirs. Heavy rain events and late season snow melt contributed to record runoffs above Sioux City in June of 13.8 million acre feet, and in July of 10 million acre feet. These all contributed to record releases from the Missouri River Reservoirs. Releases from Gavins Point Dam, which is the last in the chain, increased to around 160,000 cfs by the middle of June and remained that high through July. The previous record release was 70,000 cfs. The high releases and periodic rains produced flooding which gradually worsened from May into June and then continued through July and into August. The river near Nebraska City, which is normally a little over 1,000 feet wide, widened to a channel of more than 2.6 miles with some holes over 60 feet deep. The flooding closed around 40 miles of Interstate 29 in western Iowa and also several other highways and highway bridges along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 2:04 PM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 2:04 PM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CDT THU JUN 30 2011

.SHORT TERM...TONIGHT

TONIGHT...AREA WILL REMAIN IN WARM SECTOR AS COLD FRONT OVER THE
WESTERN DAKOTAS INTO WYOMING AT 18Z IS EXPECTED TO BE IN CENTRAL
NEBRASKA BY 12Z FRIDAY.

FOBERT

.LONG TERM...FRIDAY THROUGH THURSDAY

LITTLE CHANGE IN OVER-ALL FORECAST REASONING...AND FOR THE MOST
PART THE MODELS HAVE REMAINED CONSISTENT AND ARE IN REASONABLY
GOOD AGREEMENT THROUGH DAY 7. UPPER LEVEL SHORTWAVE TROUGH
/CURRENT OVER THE GREAT BASIN/ WILL CONTINUE INTO THE NORTHERN
PLAINS ON FRIDAY. MODELS HAVE SLOWED THE TIMING OF THE FRONT
THROUGH THE FORECAST AREA ON FRIDAY...AND THIS SEEMS REASONABLE
GIVEN THE DOWNSTREAM UPPER LEVEL RIDGE AHEAD OF THE SHORTWAVE.
CURRENT THINKING IS THE FRONT WILL BE NEAR I-80 BY 00Z SAT. THUS
HAVE INCREASED GOING HIGHS OVER THE CENTRAL CWA. DEWPOINTS ON
FRIDAY WILL AGAIN HAVE A TENDENCY TO MIX OUT GIVEN THE DRY AIR TO
THE SOUTHWEST...AND THE SURFACE WINDS BECOMING INCREASINGLY
SOUTHWEST AHEAD OF THE FRONT. THUS ANOTHER HOT DAY IS IN STORE
OVER THE CENTRAL AND SOUTHERN CWA. CURRENT FORECAST HAS HEAT INDEX
VALUES OF 100-105...AND THUS WILL NOT EXTEND THE ADVISORY AT THIS
TIME INTO FRIDAY AND LET IT EXPIRE AT 00Z TONIGHT. MAY SEE AN
INCREASE IN SHOWERS AND ISOLATED THUNDERSTORMS FRI AFTERNOON IN
THE POST FRONTAL ENVIRONMENT OVER NORTHEAST NEBRASKA WITH
FAVORABLE Q-G FORCING AND MODERATE ELEVATED INSTABILITY. IT
APPEARS THE GFS IS BEING TO AGGRESSIVE WITH CONVECTIVE DEVELOPMENT
ALONG THE FRONT ON FRIDAY AFTERNOON OVER THE FA. MODIFYING GFS
POINT SOUNDINGS FOR REASONABLE DEWPOINTS AND TEMPERATURES YIELDS A
STRONGER CAP AND THUS WILL JUST MAINTAIN A SCHC POP ALONG THE
FRONT ON FRIDAY EVENING ENDING JUST AFTER MIDNIGHT. THIS SENARIO
IS BETTER REPRESENTED ON THE NAM /ALTHOUGH THE LOW-LEVEL MIXING ON
THE NAM IS OVERDONE/. ANY ACTIVITY IN NORTHEAST NEBRASKA FRIDAY
AFTERNOON SHOULD SHIFT NORTHEAST FRIDAY EVENING WITH THE SYNOPTIC
SCALE FORCING.

THE FRONT WILL SETTLE SOUTH OF THE FORECAST AREA ON SATURDAY WITH A
DRY DAY IN STORE FOR THE FA. THIS FRONT WILL THEN START TO RETURN
NORTH ON SATURDAY NIGHT AS A WARM FRONT. INCREASING WARM AIR
ADVISORY AND MASS CONVERGENCE AT THE NOSE OF THE LOW LEVEL JET
SHOULD LEAD TO INCREASING THREAT OF SHOWERS AND THUNDERSTORMS ON
SATURDAY NIGHT INTO THE MORNING ON SUNDAY AND HAVE AGAIN INCREASED
GOING POPS DURING THIS PERIOD. WE LOWERED HIGHS ON SUNDAY FOR MUCH
OF THE AREA WITH THE CONCERN OF CONVECTIVE DEBRIS CLOUDS IN THE
AREA AND LIGHT SOUTHEAST WINDS. WITH THE 850 MB FRONT WELL NORTH
OF THE AREA ON SUNDAY NIGHT THROUGH MONDAY NIGHT WE SHOULD SEE A
DRY PERIOD IN THE FORECAST WITH INCREASING TEMPERATURES FOR
MONDAY. THE FRONT STILL THEN LOOKS LIKE IT WILL RETURN SOUTH ON
TUES/WED AS ANOTHER SHORTWAVE TROUGH TOPS AND FLATTENS THE MEAN
SOUTHERN PLAINS RIDGE. WE WILL CONTINUE TO HAVE SOME SCHC POPS
ALONG THE FRONT AS IT SHIFTS SOUTH THROUGH THE AREA.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. LITTLE MOISTURE AND
STRONG CAP OVER THE AREA IN ADVANCE OF A COLD FRONT THAT WILL PUSH
INTO PORTIONS OF NORTHEAST NEBRASKA AFTER 12Z ON FRIDAY.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Jun 30, 3:51 PM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 PM CDT THU JUN 30 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
451 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

HEAT INDEX VALUES FROM 105 TO 110 WILL CONTINUE THROUGH EARLY
THIS EVENING. ANOTHER DAY OF HOT TEMPERATURES ARE ALSO EXPECTED
AHEAD OF THE FRONT FRIDAY WITH TEMPERATURES AGAIN FROM 95 TO
100...WITH HEAT INDEX VALUES FROM 100 TO 105 IN SOME AREAS.

THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF NORTHEAST
NEBRASKA AND NORTHWEST IOWA FRIDAY AFTERNOON AS A COLD FRONT MOVES
INTO THE AREA.

WIDESPREAD FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT...THEN AGAIN SATURDAY
NIGHT THROUGH SUNDAY...AND AGAIN TUESDAY THROUGH WEDNESDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TOMORROW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Monona

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Monona County, 4.21 mi NW of Albaton to 5.73 mi NNE of Albaton
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.216, -96.367

Flooding along the Missouri River gradually worsened over Monona county during June and continued through July as record releases from Gavins Point Dam brought widespread flooding along the River. Flooding in Monona county initially was mainly confined to agricultural lowlands, recreation areas and roads near the river but then started threatening Blencoe which started sandbag operations in June as did other businesses from Blencoe to Onawa. The flooding forced the post office in Blencoe to move operations to a nearby town and closed 2 casinos. Late in June the Highway 175 bridge over the Missouri between Decatur and Onawa was closed due to erosion of the abutment on the Iowa side of the bridge. The flooding persisted into August.

Flood, Harrison

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harrison County, 4.64 mi NW of River Sioux to 5.16 mi N of Little Sioux
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.841, -96.122

Flooding along the Missouri River gradually worsened over the area during June and continued into July as record releases from Gavins Point Dam brought widespread flooding along the River. The river near Blair climbed to a little under 33 feet by the end of June before falling slightly during July. However, moderate flooding persisted through July and into late August before river levels began to fall. County roads and at least one highway and parts of Interstate 29 were flooded as were several parks and recreation areas near the river. Sand bag operations were used near Missouri Valley, Modale and Mondamin where at least 100 to 200 voluntary evacuations of residences occurred. The flooding forced the post office in Modale to move operations to a nearby town. Highway 30 west of Missouri Valley had to have a temporary barrier of large sandbags installed on both sides to keep flood waters at bay that reached the area from a downstream breach. However, anytime heavy rain would fall in that area water would pond on the highway causing a temporary closure.

Flood, Pottawattamie

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pottawattamie County, 6.09 mi WNW of Grable to 3.64 mi NW of Loveland
Cause
Heavy Rain / Snow Melt
Property damage
$3.0 million
Reported by
Official NWS Observations
Coordinates
41.491, -96.034

Flooding along the Missouri River gradually worsened over Pottawattamie county during June and persisted into July as record releases from Gavins Point Dam brought widespread flooding along the River. The river near Omaha climbed to a little under 36 feet by the end of June before falling slightly early in July before reaching a second peak around 36 feet in late July before falling slightly by early August. The flooding in Pottawattamie county closed 16 miles of Interstate 29 north of Council Bluffs and also closed I680 from the Mormon Bridge to its junction with I29 near Crescent. Several parks and recreation areas were also flooded along with the parking lots and parts of the parking garage of 2 riverboat casinos. Other county roads and farm land near the river were also flooded. At least 100 homes in Council Bluffs were evacuated and about 10 businesses were closed. Tens of thousands of sandbags were filled and deployed to help shore up weak spots in the federal levee in the Council Bluffs area. Some homes near the river experienced seepage into basements from high ground water levels. The flooding continued into August. As of early July the city of Council Bluffs had spent or committed over 5.5 million dollars for flood relief/prevention.

Flood, Mills

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mills County, 5.54 mi NW of Folsom to 3.84 mi N of Folsom
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.162, -95.888

Flooding along the Missouri River gradually worsened over the area during June into July as record releases from Gavins Point Dam brought widespread flooding along the River. At Plattsmouth the river started June around 30 feet, flood stage is 26 feet, and eventually reached a little over 36 feet by the end of the month before falling a little in July. However, at least moderate flooding persisted well into August. The flooding affected farmland along the river along with roads and recreational areas. The water treatment plant and wellheads near Glenwood were sandbagged to prevent flood waters from reaching it. By the middle of June about 125 of the 500 residences along the river had left their dwellings, some due to mandatory evacuations west of I-29 since rising ground water caused impassable county roads blocking possible evacuation routes.

Flood, Fremont

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fremont County, 1.77 mi NW of Bartlett to 0.74 mi WNW of Bartlett
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
40.900, -95.802

Flooding along the Missouri River gradually worsened over the area during June as record releases from Gavins Point Dam and periodic heavy rain brought widespread flooding along the River. The river at Nebraska City reached a record crest a little over 28 feet by the end of the June before falling through early July as levees in the area were breached and widened by flood waters. However, significant flooding persisted through much of July and August. A levee west and southwest of Hamburg failed by the middle of June causing extensive flooding of farmland, roads and a few roads or highways near Hamburg, including 10 miles of Interstate 29. By mid July around 24 miles of Interstate 29 was closed, from around Bartlett to the Missouri border. Highway 2 that led into Nebraska City also closed by the middle of June due to flood waters and remained closed in July. By the middle of June just under 1,000 people had been evacuated along the river in the Hamburg area and at least 10 businesses had closed. Sandbagging and development of a second levee near Hamburg kept much of the flood waters out of that town during July. Around 600 people in Percival, Bartlett and Paul were evacuated toward the end of June and on June 30th the levee near Percival failed causing additional flooding and closing of more of Interstate 29. By the end of July the levee breach near Percival expanded from 200 feet in late June to around 1,000 feet by the end of July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309606, 309607, 309609, 309610, 309611.